Electroconvulsive Therapy: Contraindications and High-Risk Situations
It is now recognized that there are no “absolute” contraindications for the use of ECT. The decision to give any treatment is based on an assessment of both risks and benefits among the available treatment options. Under some extreme circumstances, a high risk with ECT may be offset by the presence of an even greater risk if the patient does not receive ECT (due to either remaining untreated in a condition that is itself associated with a high morbidity or having to use another treatment with either higher risk or lower efficacy) (American Psychiatric Association Committee on ECT 2000). A sample case displaying such characteristics is provided at the end of this chapter (see Case 2).
However, situations do exist in which the risk of ECT is sufficiently high that the indications for its use should be extremely strong before ECT is considered (American Psychiatric Association Committee on ECT 2000). The presence of space-occupying intracerebral lesions has traditionally been considered to be just such a situation, although recent reports have indicated that slow-growing meningiomas without a mass effect, as well as similar lesions of other types, do not present a high risk with ECT (Krystal and Coffey 1997). Other conditions associated with increased intracranial pressure are also of concern, but the risk can usually be diminished pharmacologically. Recent myocardial infarction may markedly raise risk levels, but the extent of the lesion, the degree of healing, and the current cardiovascular status determine in part the specific level of risk that applies in any given case. Other examples of high-risk conditions are unstable angina, poorly compensated congestive heart failure, severe valvular cardiac disease, bleeding (or otherwise unstable) vascular aneurysm or malformation, recent cerebral infarction, severe pulmonary dysfunction, or additional causes of high anesthetic risk. In many such occurrences, however, risk levels can be substantially diminished by pharmacologically altering the body’s physiological response to the induced seizure.
Revision date: June 21, 2011
Last revised: by Amalia K. Gagarina, M.S., R.D.